Kentucky, 2011Damaging Wind and Lightning Strike in Kentucky, August 18, 2011
August 18, 2011 · NWS LMK · 2 events in 2 counties and zones
Isolated slow moving storms brought localized heavy rain and a couple of reports of wind damage during the pre-dawn hours on August 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated slow moving storms brought localized heavy rain and a couple of reports of wind damage during the pre-dawn hours on August 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 1:12 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 18, 1:12 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 AM EDT THU AUG 18 2011
.SHORT TERM (TODAY AND TONIGHT)...
AN UPPER LEVEL WAVE WAS MOVING ACROSS NORTH DAKOTA EARLY THIS
MORNING AND WAS SPARKING A FEW THUNDERSTORMS OUT AHEAD OF IT OVER
EASTERN PARTS OF THE STATE. THIS WAVE IS EXPECTED TO HEAD TO THE
SOUTHEAST TODAY...REACHING THE OHIO VALLEY BY LATE THIS EVENING. THE
ATMOSPHERE IN SOUTHERN INDIANA AND CENTRAL KENTUCKY IS PROGGED TO
BECOME MODERATELY UNSTABLE THIS AFTERNOON. SOUNDINGS SHOW DRY MID
LEVELS WITH STEEP LOW LEVEL LAPSE RATES AND LITTLE IF ANY CAPPING BY
THE HEAT OF THE DAY...ALONG WITH MDPI VALUES APPROACHING ONE
SUGGESTING SOME DOWNBURST POTENTIAL. MID LEVEL LAPSE RATES WILL BE
STEEP ENOUGH FOR THUNDER. WET BULB ZERO HEIGHTS ARE LOW ENOUGH TO
SUGGEST THE POSSIBILITY OF HAIL WITH THE STRONGEST CELLS. THE
BIGGEST LIMITING FACTOR WILL BE A LACK OF DEEP MOISTURE...WITH PWATS
NEAR OR SLIGHTLY BELOW NORMAL. MOS POPS ARE ACTUALLY IN THE SINGLE
DIGITS TODAY FOR MUCH OF THE REGION. HOWEVER WITH THE UNSTABLE
ATMOSPHERE IN PLACE AND AN UPPER WAVE COMING IN AT A DIURNALLY
FAVORABLE TIME OF DAY...WILL KEEP A 20% POP IN THE FORECAST. THIS IS
IN GENERAL AGREEMENT WITH SURROUNDING OFFICES. WILL HAVE THE 20 POP
GOING ALL DAY SINCE ISOLATED SHOWERS AND A FEW THUNDERSTORMS MAY BE
ONGOING EARLY THIS MORNING AS WELL.
HIGH TEMPERATURES TODAY WILL BE AROUND THE 90 DEGREE MARK WITH LIGHT
WSW BREEZES.
WILL CARRY THE SMALL POP INTO THIS EVENING AS THAT UPPER WAVE MOVES
BY. OVERNIGHT LOWS WILL BE AROUND 70 IN LOUISVILLE AND THE MID TO
UPPER 60S ELSEWHERE.
.LONG TERM (FRIDAY - WEDNESDAY)...
IN THE LONG TERM PERIOD...MODELS SEEM TO HAVE CAUGHT ON TO THE
FIRST OF SEVERAL SHORT WAVES TO CROSS THE REGION. THEREFORE DID
MAKE SOME POP ADJUSTMENTS FOR FRI NIGHT/EARLY SAT. BEYOND THE FIRST
SHORT/WV HOWEVER...THERE IS LOW CONFIDENCE AND A WIDE RANGE OF MODEL
SOLNS ON THE TIMING OF SHRT/WVS AND FRONTS THROUGH THE AREA SAT-MON.
THE QUESTION OF HOW COOL THE BEGINNING OF NEXT WEEK WILL BE IS ALSO
UNCERTAIN AS LONG RANGE MODELS CONTINUE TO FLIP-FLOP ON THE STRENGTH
AND LOCATION OF TROUGHING OVER THE EASTERN CONUS.
0Z GFS/0Z NAM/0Z GEM/AND 12Z ECMWF HAVE ALL CAUGHT ON TO A POTENT
SHORT/WV SCHEDULED TO SHOOT EAST OUT OF THE ROCKIES
TONIGHT...BRINGING A CONVECTIVE COMPLEX TO OUR REGION BY FRIDAY
NIGHT. CONVECTION MAY CREEP INTO OUR WESTERN COUNTIES AS EARLY AS
LATE FRIDAY AFTERNOON. THIS POTENT WAVE WILL BE ACCOMPANIED BY A
SFC FRONT AS WELL AS A DECENT LLJ AND SOME UPPER LEVEL SUPPORT. AS A
RESULT...WE SHOULD SEE SHOWERS AND STORMS PRIMARILY BETWEEN 0Z TO 6Z
SAT. AT THIS TIME...IT LOOKS LIKE THE STRONGEST STORMS MAY PRODUCE
40 TO 50 MPH WINDS WITH SMALL HAIL. STORM STRENGTH WILL LARGELY
DEPEND ON CLOUD COVER/DESTABILIZATION AHEAD OF THIS COMPLEX OF
STORMS FRIDAY AFTERNOON.
TEMPS SHOULD BE IN THE UPPER 80S AND LOWER 90S FOR FRIDAY/SATURDAY
WITH LOWS IN THE UPPER 60S AND LOWER 70S.
BEYOND THE FIRST WAVE/FRONTAL BOUNDARY...MODEL SOLNS VARY ON THE
TIMING AND STRENGTH OF SUBSEQUENT WAVES/FRONTS. THE 12Z ECMWF HAS
ANOTHER SHRT/WV AND SFC FRONT BARRELING THROUGH THE AREA ON SUNDAY
WITH COOLER DRIER WEATHER TO FOLLOW MON-WED. THE 0Z GFS AND 0Z GEM
HOWEVER...SHOW ONLY SMALL CHANCES OR DRY CONDITIONS FOR LATE
SATURDAY THROUGH SUNDAY WITH A WEAK SFC FRONT AND UPPER LEVEL
SHORT/WV PASSING THROUGH ON MONDAY. IN ADDITION...THE GFS CONTINUES
IT/S TREND OF WARMER TEMPS FOR TUES-WED AS OPPOSED TO THE ECMWF COOL
DOWN. HAVE NOT MADE TOO MANY CHANGES TO GRIDS SAT AND BEYOND DUE TO
ALL OF THESE UNCERTAINTIES. LOW CHANCE POPS LOOK LIKE A GOOD BET
THROUGH MONDAY AND SOME COOL DOWN SEEMS POSSIBLE FOR THE BEGINNING
OF NEXT WEEK BUT THE EXACT MAGNITUDE IS TOO DIFFICULT TO QUANTIFY AT
THIS TIME.
&&
.AVIATION (06Z TAF ISSUANCE)...
A QUIET VFR TAF PERIOD. FOR THE REST OF THE PRE-DAWN HOURS WE CAN
EXPECT SCT/BKN MID CLOUDS AND POSSIBLY A STRAY SHOWER OR TWO WITH
NEARLY CALM WINDS.
AN UPPER SHORTWAVE TROF WILL PASS BY LATER TODAY AND COULD SPARK A
FEW SHOWERS THIS AFTERNOON AND EVENING BUT CHANCES ARE SMALL ENOUGH
THAT WE CAN LEAVE THE TAFS DRY FOR NOW. WINDS WILL REMAIN LIGHT
GENERALLY FROM THE WSW THIS AFTERNOON.
JUST SCATTERED MID/UPPER CLOUDS AND LIGHT WINDS ARE EXPECTED TONIGHT
BEHIND THE DEPARTING WAVE.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........13
LONG TERM.........AMS
AVIATION..........13
Hazardous weather outlook, Aug 18, 1:41 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EDT THU AUG 18 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
341 AM EDT THU AUG 18 2011 /241 AM CDT THU AUG 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
EARLY THIS MORNING AND AGAIN LATE THIS AFTERNOON INTO THIS
EVENING. SOME OF THE STRONGEST STORMS THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF HAIL AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A WEAK COLD FRONT IS SCHEDULED TO CROSS THE AREA FRIDAY NIGHT.
A COMPLEX OF SCATTERED STORMS ASSOCIATED WITH THIS FRONT IS
FORECAST TO MOVE THROUGH AREA FRIDAY EVENING. SOME STORMS MAY BE
STRONG WITH GUSTY WINDS AND SMALL HAIL.
ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE SATURDAY THROUGH
MONDAY NIGHT AS MULTIPLE DISTURBANCES AND ANOTHER WEAK FRONTAL
BOUNDARY CROSS THE REGION. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF STRONG OR SEVERE STORMS
THIS AFTERNOON AND EVENING.
13/AMS
In the hours before
Special weather statement, Aug 18, 2:16 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 AM EDT THU AUG 18 2011
KYZ028-053-180845-
HARDIN-LARUE-
416 AM EDT THU AUG 18 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS IN HARDIN COUNTY HEADING FOR LARUE
COUNTY...
AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM WEST OF ELIZABETHTOWN NEAR CECILIA...MOVING EAST
AT 25 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN...HALF INCH HAIL...AND GUSTY WINDS
TO 40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HODGENVILLE...
ELIZABETHTOWN...
GAITHERS...
TONIEVILLE...
ROANOKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3769 8565 3753 8572 3764 8600 3771 8595
TIME...MOT...LOC 0815Z 289DEG 23KT 3767 8589
13
Special weather statement, Aug 18, 2:46 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
446 AM EDT THU AUG 18 2011
KYZ027-028-063-180915-
GRAYSON-HARDIN-HART-
346 AM CDT THU AUG 18 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...MODERATE RAIN...
PENNY SIZE HAIL...AND 40 MPH WINDS...
AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF MUNFORDVILLE...AND MOVING
SOUTHEAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...MODERATE RAIN WITH RAINFALL
RATES OF AROUND ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS
THAN THREE MILES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
LONE STAR AND PRICEVILLE...
VENTO AND MACON...
BONNIEVILLE...
WABASH AND HIGH HICKORY...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
65 AND 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3748 8615 3757 8600 3750 8588 3748 8588
3747 8590 3744 8589 3744 8577 3740 8570
3723 8601
TIME...MOT...LOC 0846Z 311DEG 14KT 3743 8599
AMSLightning, Hart
- When
- August 18, 2:50 AM CST
- Where
- Hart County, 0.58 mi NW of Priceville
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 37.375, -85.988
A tree along Kentucky Highway 728 in Priceville was struck by lightning and toppled onto a mobile home, damaging a door and some windows.
Thunderstorm Wind, Harrison
- When
- August 18, 6:14 AM EST
- Where
- Harrison County, 7 mi WSW of Cynthiana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.341, -84.419
Several trees were downed along State Highway 1842.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325048, 325046.